Inventiones mathematicae

, Volume 86, Issue 1, pp 131–159 | Cite as

Cyclic homology and the Macdonald conjectures

  • Phil Hanlon


LetA+(k) denote the ring ℂ[t]/tk+1 and letG be a reductive complex Lie algebra with exponentsm1, ...,m n. This paper concerns the Lie algebra cohomology ofGA+(k) considered as a bigraded algebra (here one of the gradings is homological degree and the other, which we callweight, is inherited from the obvious grading ofGA+(k)). We conjecture that this Lie algebra cohomology is an exterior algebra withk+1 generators of homological degree 2ms+1 fors=1,2, ...,n. Of thesek+1 generators of degree 2ms+1, one has weight 0 and the others have weights (k+1)ms+t fort=1,2, ...,k.

It is shown that this conjecture about the Lie algebra cohomology of ⊗A+(k) implies the Macdonald root system conjectures. Next we consider the case thatG is a classical Lie algebra with root systemAn,Bn,Cn, orDn. It is shown that our conjecture holds in the limit onn asn approaches infinity which amounts to the computation of the cyclic and dihedral cohomologies ofA+(k). Lastly we discuss the relevance of this limiting case to the case of finiten in this situation.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Brauer, R.: On algebras which are connected with the semisimple continuous groups. Ann. Math.38, 857–872 (1937)Google Scholar
  2. 2.
    Bressoud, D., Zeilberger, D.: A proof of Andrews'q-Dyson conjecture. Discrete Math.54, 201–224 (1985)Google Scholar
  3. 3.
    Cartan, E.: Sur les invariants integraux de certains espaces homogenes clos. Ann. Soc. Math. Pol.8, 181–225 (1929)Google Scholar
  4. 4.
    Chevalley, C., Eilenberg, S.: Cohomology theory of Lie groups and Lie algebras. Trans. Am. Math. Soc.63, 85–124 (1948)Google Scholar
  5. 5.
    Connes, A.: Non commutative differential geometry, Part I, The Chern character inK-homology (preprint IHES 1982)Google Scholar
  6. 6.
    Connes, A.: Non commutative differential geometry, Part II, DeRham homology and noncommutative algebra (preprint IHES 1983)Google Scholar
  7. 7.
    Garland, H., Lepowsky, J.: Lie algebra homology and the Macdonald-Kac formulas. Invent. Math.34, 37–76 (1976)Google Scholar
  8. 8.
    Goodwillie, T.: Cyclic homology, derivations and the free loop space. Topology24, 187–215 (1985)Google Scholar
  9. 9.
    Guichardet, A.: Cohomologie des groupes topologique et algèbres de Lie. Textes Mathématiques, CEDIC/Fernand Nathan (1980)Google Scholar
  10. 10.
    Hanlon, P.: The proof of a limiting case of Macdonald's root system conjectures. Proc. Lond. Math. Soc.49, 170–182 (1984)Google Scholar
  11. 11.
    Hanlon, P.: On the decomposition of the tensor algebra of the classical Lie algebras. Adv. Math.56, 238–282 (1985)Google Scholar
  12. 12.
    Hopf, H.: Über die Topologie der Gruppen-Mannigfaltigkeiten. Ann. Math.42, 22–52 (1941)Google Scholar
  13. 13.
    Kostant, B.: private communication.Google Scholar
  14. 14.
    Kostant, B.: A theorem of Frobenius, a theorem of Amitsur-Levitsky and cohomology theory. J. Math. Mech.7, 237–264 (1958)Google Scholar
  15. 15.
    Koszul, J.L.: Homologie et cohomologie des algèbres de Lie. Bull. Soc. Math. Fr.78, 65–127 (1950)Google Scholar
  16. 16.
    Loday, J.-L., Quillen, D.: Cyclic homology and the Lie algebra homology of matrices. Commun. Math. Helv.59, 565–591 (1984)Google Scholar
  17. 17.
    Loday, J.-L.: Homologies diedrale et quaternionique. Adv. Math. (to appear)Google Scholar
  18. 18.
    Loday, J.-L., Procesi, C.: Homology of orthogonal and symplectic matrices (preprint)Google Scholar
  19. 19.
    Macdonald, I.G.: Some conjectures for root systems. SIAM J. Math. Anal.13, 988–1007 (1982)Google Scholar
  20. 20.
    Macdonald, I.G.: Affine root systems and Dedekind's η-function. Invent. Math.15, 91–143 (1972)Google Scholar
  21. 21.
    Regev, A.: unpublished manuscriptGoogle Scholar
  22. 22.
    Tsygan, B.L.: Homology of matrix algebras over rings and the Hochschild homology. (in Russian), Usp. Mat. Nauk.38, 217–218 (1983)Google Scholar
  23. 23.
    Whitehead, G.: Elements of homotopy theory. Berlin-Heidelberg-New York: Springer 1978Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • Phil Hanlon
    • 1
  1. 1.Department of MathematicsCalifornia Institute of TechnologyPasadenaUSA

Personalised recommendations